Texas, 2023Damaging Winds in Texas, August 10, 2023
August 10, 2023 · NWS MAF · 3 events in 2 counties and zones
Numerous thunderstorms developed across the far northeastern Permian Basin along a late-season dryline setup. Very dry low-level conditions resulted in strong to severe downburst winds with a few of these thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $115,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms developed across the far northeastern Permian Basin along a late-season dryline setup. Very dry low-level conditions resulted in strong to severe downburst winds with a few of these thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 10, 1:03 PM CST, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 10, 1:03 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
203 PM CDT Thu Aug 10 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This afternoon through Friday night)
Issued at 200 PM CDT Thu Aug 10 2023
No major changes to the previous forecast package yet again.
Visible satellite imagery shows cumulus just beginning to bubble
across the Davis Mountains and into Brewster County this
afternoon. Showers and storms should develop over the next couple
of hours in this area with more isolated coverage expected across
portions of southeast New Mexico and the eastern Permian Basin. A
few storms may be capable of producing locally strong to severe
wind gusts in addition to lightning and heavy downpours. Most
activity will gradually decay over the course of the night.
Another night of above average lows expected with most in the 70s
to low 80s and only the higher elevations dipping briefly into the
60s.
Tomorrow will be a near carbon copy of today with highs ranging
from 102-108F across SE NM, Permian Basin, and Pecos River
Valley with 110F+ for the Big Bend along the Rio Grande. The
record high of 106F could fall on Friday as the current forecast
is for 108F. Given the heat, no changes to today's Heat Advisory
with another Heat Advisory tomorrow for the same areas. Just like
this afternoon, tomorrow will also feature showers and storms
mainly across the Davis Mountains with more isolated activity for
the Stockton Plateau and eastern Permian Basin.
&&
.LONG TERM...
(Saturday through Wednesday)
Issued at 200 PM CDT Thu Aug 10 2023
This weekend, the region will remain under the influence of a
broad, persistent ridge that has been responsible for our heat
the past few weeks. The center of this ridge axis will remain to
the east of the region, and given a closed low over the
southwestern California coast, western portions of the area will
remain beneath a fetch of subtropical moisture routed northward
between the two features. Given the ample mid-level moisture along
with favorable orography and diurnal heating, daily thunderstorms
are expected across the mountains and adjacent areas along and
west of the Pecos River. Some activity may propagate further
eastward across the Trans Pecos into the Permian Basin and
Stockton Plateau, but eastward extent would be contingent on storm
development along outflow boundaries and/or storms congealing
into longer-lived multicell clusters. Lightning, gusty downburst
winds, and heavy rain will remain the primary concern through the
upcoming weekend.
The hot temperatures will stick around with the ridge in place,
with upper 90s and lower 100s through the weekend, though a
slight "cooling" trend is expected into early next week.
Temperatures will dip several degrees into the middle 90s to
around 100 degrees for most by Monday and Tuesday, but the
"relief" will be short-lived as the ridge begins to retrograde
and subsidence increases. This will yield rapidly diminishing rain
chances by midweek next week, as well as a warming trend back into
the upper 90s and lower 100s by Wednesday and Thursday. Hang in
there, fall will arrive - eventually.
&&
.AVIATION...
(18Z TAFS)
Issued at 1159 AM CDT Thu Aug 10 2023
Varying winds and occasional gusts will continue through the
afternoon. TS not included due to low confidence, but western
terminals more likely to see activity later this afternoon and
evening. VFR prevails at all terminals.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 82 108 81 105 / 10 10 10 10
Carlsbad 76 104 76 103 / 10 20 30 30
Dryden 77 106 77 104 / 10 10 10 0
Fort Stockton 79 107 78 105 / 10 20 20 20
Guadalupe Pass 72 95 72 94 / 10 40 30 50
Hobbs 76 104 76 102 / 20 10 30 20
Marfa 67 97 65 97 / 30 50 30 50
Midland Intl Airport 82 107 80 104 / 10 10 20 10
Odessa 82 107 81 105 / 10 10 20 10
Wink 80 108 79 106 / 10 20 30 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 9 PM CDT /8 PM MDT/ this evening for Andrews-
Borden-Central Brewster County-Chinati Mountains-Chisos
Basin-Crane-Davis Mountains-Davis Mountains Foothills-
Eastern Culberson County-Ector-Glasscock-Guadalupe and
Delaware Mountains-Howard-Loving-Lower Brewster County-
Marfa Plateau-Martin-Midland-Mitchell-Pecos-Presidio Valley-
Reagan-Reeves County Plains-Scurry-Terrell-Upton-Van Horn
and Highway 54 Corridor-Ward-Winkler.
Heat Advisory from 1 PM CDT /noon MDT/ to 9 PM CDT /8 PM MDT/
Friday for Andrews-Borden-Central Brewster County-Chinati
Mountains-Chisos Basin-Crane-Davis Mountains-Davis
Mountains Foothills-Eastern Culberson County-Ector-
Glasscock-Guadalupe and Delaware Mountains-Howard-Loving-
Lower Brewster County-Marfa Plateau-Martin-Midland-Mitchell-
Pecos-Presidio Valley-Reagan-Reeves County Plains-Scurry-
Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
NM...Heat Advisory until 8 PM MDT this evening for Eddy County Plains-
Guadalupe Mountains of Eddy County.
Heat Advisory from noon to 8 PM MDT Friday for Eddy County
Plains-Guadalupe Mountains of Eddy County.
&&
SHORT TERM...93
LONG TERM....84
AVIATION...93Hazardous weather outlook, Aug 10, 1:10 PM CST, 3 hours before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
210 PM CDT Thu Aug 10 2023
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-111915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
210 PM CDT Thu Aug 10 2023 /110 PM MDT Thu Aug 10 2023/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...This afternoon and tonight.
A Heat Advisory is in effect for most of Southeast New Mexico and
West Texas through early this evening.
Isolated to scattered thunderstorms are possible late this afternoon
and evening, mainly across the Davis Mountains to Big Bend and
across portions of the eastern Permian Basin. Gusty downburst winds,
lightning, and locally heavy rain are the main concerns.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A Heat Advisory is in effect for most of Southeast New Mexico and
West Texas Friday afternoon and early evening.
Very hot temperatures will continue through the start of the
weekend. Additional Heat Advisories are likely on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
Thunderstorm Wind, Mitchell
- When
- August 10, 4:10 PM CST to 4:15 PM CST
- Where
- Mitchell County, 0.9 mi SW of Colorado City
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 32.390, -100.860
A roof was blown off of a home south of Colorado City. Damage was likely due to downdraft winds associated with a thunderstorm that passed just to the south. Time is based on radar. Wind speeds were estimated to be 100 mph. Property damage cost is an estimation.
Thunderstorm Wind, Scurry
- When
- August 10, 5:00 PM CST to 5:05 PM CST
- Where
- Scurry County, 2.33 mi E of Snyder
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.720, -100.860
Thunderstorm Wind, Scurry
- When
- August 10, 5:12 PM CST to 5:17 PM CST
- Where
- Scurry County, 2.91 mi E of Snyder
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Utility Company
- Coordinates
- 32.720, -100.850
A large swath of damage with numerous powerline poles down resulted in overnight power outages for the city of Snyder and much of the surrounding area. The time of damage is based on radar analysis. Wind speed is estimated to be approximately 100 mph. Property damage cost is an estimation.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, August 10, 2023$14 million · 2.75 in hail · 16 events
- Tornadoes and Hail in South Dakota, August 10, 2023$235,000 · 1.75 in hail · 20 events
- Damaging Winds and Lightning Strike in North Carolina, August 10, 2023$500,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Texas, August 10, 2023$222,000 · 91 kt wind · 12 events
- Tornado and Damaging Winds in Alabama, August 10, 2023$39,000 · EF0 · 38 events
- Hail and Damaging Wind in Texas, August 10, 2023$50,000 · 1.75 in hail · 4 events
- Excessive Heat in Louisiana, August 10, 202336 events
- Tornadoes and Damaging Winds in New Jersey, August 10, 2023EF1 · 12 events
- Damaging Winds in North Carolina, August 10, 2023$25,000 · 52 kt wind · 10 events
- Damaging Wind in Mississippi, August 10, 2023$25,000 · 50 kt wind · 1 event
- Tornado and Hail in South Dakota, August 10, 2023EF0 · 14 events
- Excessive Heat in Mississippi, August 10, 202311 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117048, 1117050, 1117049.